The Body: The Internet's Most Comprehensive HIV/AIDS Resource Ask The Body's HIV specialists your questions about HIV treatment and side effects!
Jump to "Ask the Experts": Home Starting HAART Side Effects
Search Forums:

May 10, 2004
In This Hot Topics:
  • HIV/HAART-Related Health Issues
  • Mental Health
  • Questions About HIV Treatment
  • HIV & Health/Life Insurance
  • Hepatitis & Children
  • Strange but True
  •   HIV/HAART-RELATED HEALTH ISSUES

    Could My Meds Be Causing Bone Loss?
    I was on indinavir (Crixivan) for seven years before switching to a number of different regimens trying to find something suitable. Now I am on a regimen of once-a-day ddI (didanosine, Videx EC), Kaletra (lopinavir/ritonavir) and nevirapine (Viramune). It seems to be working, but my doctor recently said I looked a bit hunched over. He ordered a DEXA test; the results indicate I have osteopenia (decreased bone density). I am a 49-year-old man. Could the osteopenia be a result of my meds?


    Coping With the "Sustiva Crazies"
    Since April of 2003, I've been taking one dose of efavirenz (Sustiva, Stocrin) at 9 p.m., along with one of my two daily doses of Trizivir (AZT/3TC/abacavir). If I eat anything within two hours of my efavirenz dose, though, I get the "Sustiva Crazies": wild mood swings that sometimes leave me feeling euphoric and sometimes depressed. Will this side effect ever go away -- and if it won't, should I consider switching?


    Stopping Part of a Regimen; Sorting Through Symptoms
    I recently began my first HAART regimen, Combivir (AZT/3TC) and efavirenz (Sustiva, Stocrin), but stopped the efavirenz after breaking out in a bad rash. Now I'm about to start taking Combivir, atazanavir (Reyataz) and ritonavir (Norvir), but I'm worried about a range of symptoms I've had lately: numbness in my hands, headaches, insomnia, frequent urination and irritable bowel syndrome. Could my current treatment be causing any of these? Do you think my future treatment would make any of it worse?


    Diet Adjustments for Diabetes Risk
    If I have a high insulin level and insulin resistance, am I at risk for diabetes? How can I change my diet to help ease my insulin problems and avoid developing diabetes? I've had HIV for a few years and have no family history of diabetes, so I assume these insulin problems are related to my HIV status.


    Will My AZT-Related Anemia Ever Go Away?
    My doc says that my anemia is related to the AZT (zidovudine, Retrovir) I've been taking as part of my first-line regimen of Combivir (AZT/3TC) and efavirenz (Sustiva, Stocrin). What do you think? Will the anemia go away by itself, or will I need to get treatment for it?

    BACK TO TOP
      MENTAL HEALTH

    A Mainstream Citizen, but Not a Mainstream HIVer
    Although I think HIV normally doesn't affect the lives of highly educated, professional, heterosexual, family guys like me, here I am. With great compassion and understanding for those who have struggled long with this virus, for those who are faced with diminishing options and increasing health challenges, and for the 20-somethings logging in as newly diagnosed, I can tell you that my outlook is a hopeful one and I am encouraged by what the future holds.


    Are My Meds Driving Me Insane?
    Is there anything I can do about these horrible anxiety attacks I've been having while on my HAART regimen?
    BACK TO TOP

      QUESTIONS ABOUT HIV TREATMENT

    Comparing First-Line Antiretrovirals

    Which drug would you recommend more as part of a first-line regimen: efavirenz (Sustiva, Stocrin) or Kaletra (lopinavir/ritonavir)? How about AZT (zidovudine, Retrovir) vs. tenofovir (Viread)?


    Empower Yourself! Talk to Your Doctor
    I'm not sure my doctor is treating me properly for HIV, but I'm afraid to ask him questions. I'm taking 14 pills a day on my first-ever HAART regimen; my viral load is undetectable, but the side effects are bothering me. Yet my doctor hasn't given me any reason to believe I'll be able to simplify my regimen soon. What can I do?


    A Stratospheric Viral Load Jump
    During a five-day span last November, shortly after I was diagnosed, my viral load shot up from 231,310 to 970,648. How could it go up so high so quickly?


    Stopping Treatment When You Have HIV and Hepatitis C
    I'm coinfected with HIV and hepatitis C. I started HAART after testing positive for HIV in 1996, and my CD4 count has risen from 300 to between 600 and 800. My hepatitis C treatment doesn't appear to be working, and I'm now at stage 2 liver disease. Do you think I should follow my doctor's suggestion and stop HAART in order to keep my liver healthy?

    BACK TO TOP

      HIV & HEALTH/LIFE INSURANCE

    Health Insurance Options for an HIVer Graduating College
    My son, who is in his third year of college, is HIV positive and currently covered under my health insurance plan. This plan allows him to stay insured only until he is 23 or graduates college, meaning we have one year to figure this out. What can he do once he can no longer stay on my plan?


    Finding a Life Insurance Policy
    Where can my partner and I obtain life insurance policies? We've both had HIV for nearly 20 years; we've
    been together for more than two years, we're in good health and we just purchased our first home.


    Company Life Insurance and Privacy Concerns
    My wife is HIV negative but I'm positive. She has been offered a group life insurance plan from her company. She was told she could take out minimum coverage for me ($10,000) without the insurance company reviewing my medical records. Is this really possible? How can we be sure they will not have access to my records if we apply?

    BACK TO TOP
     HEPATITIS & CHILDREN

    Why Are Hepatitis B Shots so Important?
    My 11-year-old daughter is entering seventh grade. The state of California is requiring that she be vaccinated against hepatitis B, but she's not in a high-risk group. Can you tell me why she needs to get these shots?
    BACK TO TOP
      STRANGE BUT TRUE

    "Chitty Chitty Bang Bang Gave Me AIDS"
    I was watching the movie Chitty Chitty Bang Bang while I got a blow job from a female friend. I think she may have also had sex with me while I was sleeping. Now I've been having symptoms for more than seven weeks; my doctor says they're allergies, but do you think it could be HIV?
    BACK TO TOP
    Ask Lynn Franzoi About
    WORKPLACE & INSURANCE ISSUES
    Ms. Lynn Franzoi

    Since 1997, The Body's forum on Workplace & Insurance Issues has responded to thousands of questions from HIV-positive people concerned about workplace discrimination, health or life insurance, disability leave and other topics. Three terrific experts regularly give their time to answer your questions in this forum, including Lynn Franzoi, the Senior Vice President of Worldwide Benefits for Fox Entertainment Group, Inc.

    ART FROM HIV-POSITIVE ARTISTS
    Image from the May 2004 Visual AIDS Web Gallery
    "Water Cooler," 1992; Hugh Steers
    Visit the May 2004 Visual AIDS Web Gallery at The Body!